Alert archive / Florida / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Melbourne, FL

September 19, 2021Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this areal flood warning at Sep 19, 2021, 8:29 PM EDT for Seminole County, Volusia County, Florida. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2021, 8:29 PM EDT (00:29 UTC)
Expired
Sep 20, 2021, 12:00 AM EDT
In force
4 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Flood severity
None

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 98 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:24 PM EDTHEAVY RAIN 4.792 Wsw Lake Mary, FLWEATHERUNDERGROUND STATION KFLLONGW52 IN LAKE MARY HAS MEASURED 4.79 INCHES OF RAIN TODAY.
Sep 19, 9:24 PM EDTHEAVY RAIN 4.966 Sse Debary, FLWEATHERUNDERGROUND STATION KFLDELAN16SANFO38 IN THE SANFORD HISTORIC RESIDENTIAL DISTRICT HAS MEASURED 4.96 INCHES OF RAIN TODAY.
Sep 19, 9:24 PM EDTHEAVY RAIN 5.182 Wsw Lake Mary, FLWEATHERUNDERGROUND STATION KFLLAKEM54 IN LAKE MARY HAS MEASURED 5.18 INCHES OF RAIN TODAY.
Sep 19, 9:24 PM EDTHEAVY RAIN 5.96 Nne Casselberry, FLWEATHERUNDERGROUND STATION KFLSANFO65 IN SANFORD HAS MEASURED 5.90 INCHES OF RAIN TODAY.
Sep 19, 9:48 PM EDTHEAVY RAIN 5.17Sanford Airport, FLTHE ASOS AT THE SANFORD AIRPORT MEASURED 5.17 INCHES OF RAIN TODAY, THROUGH 10 PM. THIS INCLUDES, 4.22 INCHES THAT FELL IN 1 HOUR BETWEEN 5-6PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGUS42 KMLB 200029
FLWMLB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Melbourne FL
829 PM EDT Sun Sep 19 2021

FLC117-127-200400-
/O.NEW.KMLB.FA.W.0008.210920T0029Z-210920T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seminole FL-Volusia FL-
829 PM EDT Sun Sep 19 2021

The National Weather Service in Melbourne has issued a

* Flood Warning for Urban area and small stream in...
  Northwestern Seminole County in east central Florida...
  South Central Volusia County in east central Florida...

* Until midnight EDT.

* At 829 PM EDT, Heavy rainfall in Seminole County has ended, with 
  lingering light to moderate rainfall coming to an end by late this 
  evening. However, flooding continues in some areas of Sanford, 
  with numerous roads closed due to standing water. It will take 
  several hours for flood waters to recede. Between 4 and 6 inches 
  have fallen across the warned area.

* Some locations that will experience flooding include...
  Sanford, Lake Mary, Wekiva Springs, Sanford Airport, Midway, and 
  Heathrow.

Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2869 8144 2871 8144 2874 8142 2875 8142
      2876 8142 2878 8141 2882 8142 2885 8138
      2885 8136 2883 8131 2883 8123 2881 8122
      2879 8120 2879 8119 2879 8118 2879 8114
      2869 8114

$$

Rodriguez

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood warning went out at Sep 19, 3:04 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 19, 3:04 PM EDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
304 PM EDT Sun Sep 19 2021

.DISCUSSION...

Current-Tonight...Showers and storms are increasing across the
area between the inland moving sea breeze boundaries, and will
become scattered to numerous through the remainder of the
afternoon across east central FL. Greatest storm coverage is
still expected to be across the interior late this afternoon
through early this evening where outflow/sea breeze boundary
collisions are favored. Locally heavy rainfall of 2-4" and minor
flooding will occur with slower moving storms. Additional storm
threats will include occasional to frequent lightning strikes and
gusty winds up to 40 mph. Weak steering winds will lead to slow
and erratic storm motion, but could see a gradual push toward the
N/NE with this activity.

As storms weaken past sunset, debris cloud cover left over from
this activity will still be able to produce areas of light to
moderate rainfall that may push back toward the coast and offshore
through late evening. This rainfall will then gradually diminish
toward to just after midnight, with drier conditions then expected
overnight. Higher cloud cover will gradually decrease past
midnight, with patchy fog and stratus again possible toward
daybreak on Monday. Lows will fall to the low to mid 70s.

Monday-Tuesday...Deep moisture with PW values up to 2.2-2.3" will
remain in place across the area through early this week, keeping
above normal shower/storm coverage in the forecast each day. Low
level flow will remain light becoming S/SE Monday and SE Tuesday,
as stronger high pressure builds across and offshore the
Northeast U.S. through this period. This will allow the east coast
sea breeze to push inland each day. Scattered to numerous showers
and storms will develop along and west of this boundary through
the afternoon/evening, with greatest storm coverage expected to
remain across the interior into late day. PoPs continue to remain
high, with rain chances around 60-70 percent. Locally heavy
rainfall of 2-4" will continue to be possible each day, as
steering winds remain weak leading to slow and erratic storm
motion. Highs will continue to range from the upper 80s to near 90
degrees, with overnight lows in the low-mid 70s.

Wednesday-Saturday...(Modified Previous Discussion) The upper-
level longwave ridge over the eastern half of the country will
begin to break down as a strong upper-level trough deepens and
digs southeastward over the Northeast. At the same time, high
pressure will retrograde across the Gulf of Mexico with a pre-
frontal shortwave moving into northern Florida by Wednesday
evening. PW values will stay around 2" or higher through at least
mid-week which means scattered-to- numerous showers and
thunderstorms are forecast each day, especially during the
afternoon hours. Increased rain chances will continue through the
end of the week as the frontal boundary moves into central
Florida and stalls on Thursday into Friday. Temperatures will be
in the upper 80s to low 90s for highs with lows in the low-to-mid
70s.

&&

.AVIATION...Light west wind flow will push SHRA this afternoon
with TSRA development after mid-afternoon across the interior of
east central FL. Due to the light winds, these will affect the
interior terminals of LEE, MCO, SFB for a few hours reducing
visibilities and cigs as well as bringing gusty winds and
lightning strikes. A few TSRA might affect the coastal sites early
in the evening. After 00z, storms will begin to weaken, leaving
light to moderate rain lasting through late evening. VFR should
return after midnight although patchy fog/low stratus is possible
on Mon morning across areas that experience heavy rain.

&&

.MARINE...

Tonight...Winds will remain rather light around 5-10 knots out of
the SE this evening and becoming more southerly overnight. Seas
will range from 1-3 feet. Greatest storm coverage from the sea
breeze will remain over land areas, but could see a few storms
push offshore into the evening hours. Otherwise, isolated to
scattered showers and storms will continue to develop over the
coastal waters through the overnight hours.

Monday-Thursday...(Modified Previous Discussion) Winds will
primarily remain light at 5-10kts from the south-southeast through
Wednesday before becoming north-northeast near to north of the
Cape into late week as a frontal boundary pushes into central FL
and stalls. Seas will remain favorable for boaters with wave
heights around 1-3 ft nearshore and wave heights reaching up to 4
ft offshore. Scattered-to-numerous showers and lighting storms
will remain in the forecast through the forecast period each day,
especially as storms develop and move onshore during the afternoon
hours and then weaken and push offshore overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  87  74  88 /  50  70  50  70
MCO  75  89  76  90 /  60  70  40  70
MLB  75  87  76  88 /  50  60  30  60
VRB  75  89  75  89 /  40  60  30  60
LEE  75  89  76  89 /  60  70  40  70
SFB  75  89  75  89 /  60  70  40  70
ORL  75  89  75  89 /  60  70  40  70
FPR  74  87  74  88 /  40  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Weitlich
IMPACT WX/RADAR....Watson
AVIATION...Negron
Hazardous weather outlook, Sep 19, 10:21 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1021 AM EDT Sun Sep 19 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1021 AM EDT Sun Sep 19 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lighting storms are forecast
to develop across east central Florida this afternoon as the sea
breeze boundaries develop and move inland. Greatest storm coverage
is expected to occur across the interior from late afternoon
through early this evening as sea breeze and outflow boundary
collisions occur. Storm motion will be slow and erratic with a
general east to northeast movement at 5 to 10 mph. Primary storm
hazards will be heavy rainfall, occasional to frequent cloud to
ground lightning strikes, and wind gusts up to 40 mph. Move
indoors to safety at the first sign of threatening skies or if
you hear thunder.

.FLOOD IMPACT...
Slow moving storms will likely produce torrential rainfall totals
of 2 to 4 inches in some areas. This will produce considerable
ponding of water on roadways and other poorly drained urban and
low lying areas. Never drive through water of unknown depth, as
the water may be too deep to allow your vehicle to cross safely.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may be capable of wind gusts near 35 knots
over inland lakes and the Intracoastal and near shore Atlantic
waters. Mariners should watch for storms approaching from the
south or southwest today. However, storm motion will mostly be
slow and erratic today.

.WATERSPOUT IMPACT...
The combination of very moist air and light winds may lead to a
brief isolated waterspout over the Atlantic waters, in addition
to, along and near the Intracoastal Waterway and larger inland
lakes. If you see a funnel cloud or waterspout start to develop,
give it a wide berth, and, if possible contact the local Coast
Guard, law enforcement, or emergency management personnel, so that
it can be relayed to the National Weather Service in Melbourne.

.RIVER FLOOD IMPACT...
The St Johns river at Astor is forecast to remain within Action
Stage through this week. Any heavy rainfall during this time
period could lead to additional height rises.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Storm coverage will remain above normal as deep moisture remains
in place over the local area. Torrential downpours, cloud-to-
ground lightning strikes, and gusty winds will be the main storm
threats.

The risk for dangerous rip currents is expected to be low to
moderate through the start of the workweek.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
However, spotters are encouraged to report any rainfall amounts
greater than 3 inches and any observed flooding issues from heavy
rainfall.

Haley/Weitlich

In the hours before

Special weather statement, Sep 19, 4:49 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
449 PM EDT Sun Sep 19 2021

FLZ045-192115-
Orange FL-
449 PM EDT Sun Sep 19 2021

...A strong thunderstorm will impact portions of central Orange
County through 515 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Union Park, or near Avalon
Park. This storm was nearly stationary.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Wedgefield, Avalon Park, University Of Central Florida, Bithlo and
Union Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2850 8126 2861 8124 2861 8111 2850 8112
TIME...MOT...LOC 2048Z 290DEG 3KT 2854 8120

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Sep 19, 6:14 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
614 PM EDT Sun Sep 19 2021

FLZ045-053-192245-
Osceola FL-Orange FL-
614 PM EDT Sun Sep 19 2021

...Strong thunderstorms will impact portions of southeastern Orange
and northeastern Osceola Counties through 645 PM EDT...

At 613 PM EDT, Doppler radar was tracking strong thunderstorms from
Bithlo to Harmony. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wedgefield, Avalon Park, Bithlo, Christmas and Holopaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2832 8122 2843 8118 2858 8116 2858 8095
      2803 8099 2803 8119 2811 8123
TIME...MOT...LOC 2213Z 269DEG 3KT 2841 8106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rodriguez
Local storm report, Sep 19, 6:23 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
623 PM EDT SUN SEP 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLOOD            4 NE LAKE MARY          28.80N 81.28W
09/19/2021                   Seminole           FL   LAW ENFORCEMENT

            SANFORD POLICE AND SEMINOLE COUNTY EMERGENCY MANAGERS
            REPORTED SEVERAL ROAD CLOSURES, CALLS FROM PEOPLE
            STRANDED IN THEIR VEHICLES AND WATER REACHING ONE HOME IN
            THE SANFORD AREA.

&&

KN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:31 PM EDTRiver Flood WarningMLBLake, Volusia9 days
Sep 20, 3:11 PM EDTAreal Flood AdvisoryMLBVolusia2 hr
Sep 20, 3:43 PM EDTSpecial Marine WarningMLB92 min
Sep 20, 3:49 PM EDTSpecial Weather StatementMLBBrevard41 min
Sep 20, 4:27 PM EDTAreal Flood AdvisoryMLBIndian River, Saint Lucie93 min
Sep 20, 4:39 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Sep 20, 5:32 PM EDTAreal Flood AdvisoryMLBSaint Lucie88 min

Nearby

Areal Flood Warnings in Florida, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.